Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 18, NWS Grand Rapids, MI

August 19, 2020Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 19, 2020, 7:37 PM EDT for Mason County, Oceana County, Michigan. It took effect at Aug 20, 2020, 2:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2020, 7:37 PM EDT (23:37 UTC)
In effect from
Aug 20, 2020, 2:00 AM EDT
Expired
Aug 20, 2020, 9:50 PM EDT
In force
20 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WHUS43 KGRR 192337
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
737 PM EDT Wed Aug 19 2020

MIZ037-043-200745-
/O.NEW.KGRR.BH.S.0018.200820T0600Z-200821T0300Z/
Mason-Oceana-
737 PM EDT Wed Aug 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 2 AM EDT Thursday through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 20 to 30 mph will cause
  waves of 3 to 5 feet, the higher winds and waves will be near
  and north of Big Sable Point. South facing piers will be the
  most dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
5 follow-up statements
037 
WHUS43 KGRR 200214
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1014 PM EDT Wed Aug 19 2020

MIZ037-043-201015-
/O.CON.KGRR.BH.S.0018.200820T0600Z-200821T0300Z/
Mason-Oceana-
1014 PM EDT Wed Aug 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
THURSDAY THROUGH THURSDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 2 AM EDT Thursday through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 20 to 30 mph will 
  cause waves of 3 to 5 feet, the higher winds and waves will be 
  near and north of Big Sable Point. South facing piers will be 
  the most dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
349 
WHUS43 KGRR 200723
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
323 AM EDT Thu Aug 20 2020

MIZ037-043-201530-
/O.CON.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/
Mason-Oceana-
323 AM EDT Thu Aug 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 2 AM EDT Thursday through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create
  waves of 3 to 5 feet near and north of Little Sable Point,
  including Pentwater and Ludington. South facing piers will be 
  the most dangerous places to swim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
157 
WHUS43 KGRR 201500
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1100 AM EDT Thu Aug 20 2020

MIZ037-043-202300-
/O.CON.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/
Mason-Oceana-
1100 AM EDT Thu Aug 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create
  waves of 3 to 5 feet near and north of Whitehall. South facing 
  piers will be the most dangerous places to swim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
956 
WHUS43 KGRR 201934
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
334 PM EDT Thu Aug 20 2020

MIZ037-043-210300-
/O.CON.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/
Mason-Oceana-
334 PM EDT Thu Aug 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will 
  create waves of 3 to 5 feet near and north of Whitehall. South 
  facing piers will be the most dangerous places to swim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
479 
WHUS43 KGRR 210150
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
950 PM EDT Thu Aug 20 2020

MIZ037-043-210300-
/O.CAN.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/
Mason-Oceana-
950 PM EDT Thu Aug 20 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have returned to a safe height.

$$

wdm

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 7:31 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 19, 7:31 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Wed Aug 19 2020

LATEST UPDATE...
Aviation/Marine

.SYNOPSIS...
Issued at 242 PM EDT Wed Aug 19 2020

- Less risk for rain into the weekend

- Turning warmer

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 242 PM EDT Wed Aug 19 2020

- Less risk for rain into the weekend

Trends in the models keep the surface high pressure system over
Southern Lower MI into the weekend. This will act to keep the
frontal zone north of the CWA. Later Sunday and into Monday a
weakening cold front tries to drop on down through the CWA...but
the models show warm air advection returning on Tuesday. Thus any
lift looks weak with this feature and POPs will be kept low for
now.

- Turning warmer

Warm air advection strengthens over the next couple of days with
the low level thermal ridge pulling in for Friday and Saturday.
Temps at 850 mb reach the upper teens and that will support above
normal temperatures. We could make a run at 90 those
days...especially over interior parts of the state.

Rather big differences show up next week with the High Res Euro
drawing a significant low level thermal ridge in for the middle
part of the week. Temps at 850 mb are shown to top 20 deg C Tue
into Thu making 90s a possibility. The GFS is more
conservative...about 5 degrees lower with the 850 mb temps. For
now we will continue to feature above normal temperatures as the
low level thermal fields continue to suggest ridging in the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 730 PM EDT Wed Aug 19 2020

Surface high pressure will continue to provide mostly clear skies
tonight and light winds. It would not be out of the question for a
little patchy fog as there was last night but given how sunny and
warm it was today seems any fog would be rather limited. I did not
put fog in any of the TAF but JXN would be the most likely to have
fog if there were fog.

On Thursday a warm front passes by well to our north, this may
lead to some mid clouds in our northern TAF sites but otherwise
expect southwest winds to develop around 10 knots. Winds will be
stronger over the northern TAF sites than the southern TAF sites
due the proximity of the warm front. Any associated convection
will be well north of the GRR CWA.

&&

.MARINE...
Issued at 730 PM EDT Wed Aug 19 2020

I will issue both a Small Craft Advisory and Beach Hazard
Statement for our northern 2 lake zones and adjacent county zones
due to 3 to 5 foot waves and 15 to 25 knot winds late tonight
into Thursday evening.

Given the high high pressure ridge south of Michigan and the
frontal zone over upper Michigan, the pressure gradient between
those to features will allow for stronger winds over central and
northern Lake Michigan. Looking at the NAMNEST, HRRR and ECMWF
all showed winds in the range of 15 to 25 knots with gusts near 30
knots from around 06z tonight till after 00z Friday. This should
build 3 to 5 foot waves and result hazardous beach conditions.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Thursday through Thursday
     evening for MIZ037-043.

LM...Small Craft Advisory from 2 AM to 11 PM EDT Thursday for LMZ848-
     849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Aug 19, 3:27 AM EDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
327 AM EDT Wed Aug 19 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
327 AM EDT Wed Aug 19 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
327 AM EDT Wed Aug 19 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves may become hazardous to small craft north of
Pentwater late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous winds and waves are possible north of Pentwater on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:34 PM EDTSmall Craft AdvisoryGRR26 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.